Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Chicago, IL

July 8, 2003Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 8, 2003, 2:11 PM CDT for Kankakee County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 2:11 PM CDT (19:11 UTC)
Expired
Jul 8, 2003, 3:00 PM CDT
In force
49 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:50 AM CDTSevere Thunderstorm WatchSPC5 hr
Jul 8, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:45 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 8, 12:45 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT TUE JUL 8 2003

AVIATION DISCUSSION FOR 18Z TAFS:

MAIN PROBLEM THIS TAF PERIOD WILL BE TO PINPOINT TIMING ON WAVES OF
TSTMS THAT WILL BE MOVING ACRS TERMINALS THIS AFTN AND TNGT.  STG
STNRY SFC BOUNDARY WILL REMAIN IN PLACE FROM NR KANKAKEE RVR IN NWRN
IN WWD ALG CORRIDOR S OF I-80.  SATLT IMAGERY SHOWS TCU DVLPG RPDLY
ALG THIS BOUNDARY AND EXPECT ZONE FROM E OF MLI TO IKK TO FILL IN
WITH TSTMS NXT HR OR TWO.  WAVE OF STMS E OF QUAD CITIES SHUD MOVE
INTO RFD AREA SHORTLY...AND INTO NERN IL ARND 19ZZ.   ANOTHER WAVE
OF POTLY SVR TSTMS NOW MOVG THRU CNTRL/ERN IA WILL BE MOVING INTO
TERMINAL AREA ARND 21Z.   FOR NOW...WILL KEEP TERMINALS QUIET AFTER
THE WAVE OF IA STMS MOVES THRU ERLY THIS EVENING...BUT THUNDER COULD
ERUPT AGAIN AT ANY TIME.  OVERALL CIGS COND WILL BE VFRTHIS AFTN XCP
IN AND NR TSTM CLUSTERS.  WITH RAIN COOLED AIR IN LOW LVLS TNGT
EXPECT CIGS TO LOER TO MVFR.  VIS GENLY OK TOO XCP LCLLY IFR IN
TSTMS.   WITH SFC BOUNDARY S OF TERMINALS...GENL WIND FLOW WILL BE
FROM NE-ENE ARND 10 KTS.

MERZLOCK

PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS

CONVECTION OVER NEXT FEW DAYS REMAINS FOCUS OF FORECAST. ONE LINE OF
TS MON MORNING WITH ANOTHER LATE MON EVENING. TIMING OF ANY LINE OF
TS UNCERTAIN WITH MODELS NOW MAKING A SIGNIFICANT SHIFT OVER THE
NEXT 48 HRS. SFC LOW TO DEVELOP OVER THE WEST CENTRAL PLAINS HAD
BEEN PROGGED TO MOVE ON A MORE SOUTHERLY TRACK AS COLD FRONT BECOMES
STATIONARY ACROSS OH VALLEY. BUT ALL MODELS NOW TAKE SFC LOW FARTHER
NORTH TO AT LEAST WI/IL BORDER IF NOT FARTHER NORTH BY WED NIGHT.
THIS KEEPS FA IN AND OUT OF TS THRU AT LEAST THURS MORNING. EXPECT
SFC LOW TO BE SLOWER RATHER THAN FASTER AND HAVE EXTEND CHANCE OF TS
THROUGH THURSDAY PM. THEN SHOULD SEE A BREAK IN PRECIP THOUGH WEAK
VORTS IN NW FLOW ACROSS WESTERN LAKES MAY BRING A CHANCE OF
INSTABILITY SHOWERS INTO THE WEEKEND.

BACK TO THE SHORT TERM...TS FIRING ACROSS NORTHWEST/CENTRAL IA EARLY
THIS MORNING WITH A BOUNDARY LYING SE FROM TS INTO CENTRAL IL. RUC
AND TO A LESSER EXTENT THE MESOETA...SUGGEST THIS BOUNDARY LIGHTING
UP AND PROPAGATING ENE THIS MORNING. HARD TO ARGUE WITH THIS THEN
ANOTHER VORT ROTATES THRU LATE THIS PM INTO TONIGHT AND SHOULD SEE
ANOTHER CHANCE OF TS. LIKELY POPS GOING NEXT 24 HRS AND THIS LOOKS
GOOD. ANY TS TODAY/TONIGHT POSSIBLY SVR.

.CHI...NONE.

CMS
Hazardous weather outlook, Jul 8, 12:30 PM CDT, 1 hour 41 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1230 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. THE GREATEST SEVERE WEATHER THREATS
ARE DAMAGING WINDS AND LARGE HAIL.

A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT. THIS BOUNDARY WILL
CONTINUE TO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT NEAR AND
NORTH OF THE BOUNDARY.

PERIODS OF THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND THIS
EVENING. THE STORMS WILL MAINLY BE NORTH OF THE KANKAKEE AND
ILLINOIS RIVERS THROUGH 3 PM...WITH THUNDERSTORMS EXPECTED ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS.  AREAS IN FAR NORTHERN ILLINOIS
WHERE HEAVY RAIN FELL EARLIER TODAY WOULD BE MOST SUSCEPTIBLE TO
FLOODING IF ADDITIONAL HEAVY RAINS OCCUR.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE
MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND
THE POSSIBILITY FOR TORNADOES.

LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.

HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 8, 12:16 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1216 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    GOODLAND                  IN   WIND DAMAGE
07/07/03   NEWTON                         TREES AND POWER LINES
                                          DOWN.  POWER OUT.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1110 PM    MOROCCO                   IN   WIND DAMAGE
07/07/03   NEWTON                         POWER LINES DOWN. POWER
                                          OUT. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Jul 8, 1:54 PM CDT, 17 minutes before
ILZ003>006-081910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
154 PM CDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 679...WHICH WAS IN EFFECT
FOR WINNEBAGO...BOONE...MCHENRY...AND LAKE COUNTY IN ILLINOIS HAS
BEEN CANCELLED.  SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE
AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TODAY.
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTHERN ILLINOIS.
THIS IS A POTENTIALLY SERIOUS SITUATION AND ADDITIONAL WATCHES
MAY BE ISSUED.

ASK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:23 PM CDTSevere Thunderstorm WarningLOTLee52 min
Jul 7, 9:02 PM CDTSevere Thunderstorm WarningLOTLaSalle28 min
Jul 7, 9:11 PM CDTSevere Thunderstorm WarningLOTDeKalb34 min
Jul 7, 9:35 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall25 min
Jul 7, 9:54 PM CDTSevere Thunderstorm WarningLOTWill51 min
Jul 7, 10:02 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston43 min
Jul 7, 10:26 PM CDTSpecial Marine WarningLOT2 hr
Jul 7, 10:35 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee40 min
Jul 8, 9:10 AM CDTSpecial Marine WarningLOT80 min
Jul 8, 9:13 AM CDTSevere Thunderstorm WarningLOTLake17 min
Jul 8, 1:31 PM CDTTornado WarningLOTLaSalle, Livingston59 min
Jul 8, 2:00 PM CDTTornado WarningLOTLaSalle, Livingston30 min
Jul 8, 2:09 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee51 min
Jul 8, 2:32 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston28 min
Jul 8, 4:33 PM CDTSevere Thunderstorm WarningLOTFord42 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningLOTFord20 min
Jul 7, 10:51 PM CDTSevere Thunderstorm WarningLOTNewton39 min
Jul 8, 12:45 PM CDTSevere Thunderstorm WarningLOTJasper, Porter45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.